Iowa, 2025

Blizzard and High Wind in Iowa, March 4 to 5, 2025

March 4 to 5, 2025 · NWS OAX · 16 events in 8 counties and zones

A powerful mid-level cutoff low tracking across the central Plains brought heavy snowfall and strong winds to much of eastern Nebraska and western Iowa. On the evening of March 4th, the low pressure system moved across Kansas into northern Missouri, where it stalled.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A powerful mid-level cutoff low tracking across the central Plains brought heavy snowfall and strong winds to much of eastern Nebraska and western Iowa. On the evening of March 4th, the low pressure system moved across Kansas into northern Missouri, where it stalled. Precipitation began as rain during the afternoon, but a strong cold front quickly dropped temperatures, resulting in a transition to snow. The rapid temperature drop led to flash freeze conditions, creating hazardous, slick roads throughout the region. Snowfall persisted through the overnight hours, with the heaviest band developing over east-central Nebraska and west-central Iowa. Wind gusts exceeding 60 mph were recorded in parts of the area, producing blizzard conditions with blowing snow and significantly reduced visibility. Snow tapered off by the morning of March 5th, with widespread accumulations of 4 to 6 inches reported across eastern Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 4, 10:58 AM CST, 4 hours 2 minutes earlier. Its key messages:

  • Widespread PoPs today and tonight (peaking at 70-95%). Precipitation will start out as rain with a gradual transition to snow.
  • Strong, damaging winds will be on the increase today and peak late tonight into early Wednesday morning. Gusts of 50-55 mph are likely and at times may gust up to 65 mph.
  • Falling snow when combined with the aforementioned winds will result in blizzard or near white out conditions. This will make travel across the area dangerous.
  • Another rain/snow mix is likely (70-90%) Thursday afternoon into Friday.
Area forecast discussion, Mar 4, 10:58 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1058 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- Widespread PoPs today and tonight (peaking at 70-95%). Precipitation
  will start out as rain with a gradual transition to snow.

- Strong, damaging winds will be on the increase today and peak
  late tonight into early Wednesday morning. Gusts of 50-55 mph
  are likely and at times may gust up to 65 mph.

- Falling snow when combined with the aforementioned winds will
  result in blizzard or near white out conditions. This will
  make travel across the area dangerous.

- Another rain/snow mix is likely (70-90%) Thursday afternoon
  into Friday.

&&

.DISCUSSION...
Issued at 358 AM CST Tue Mar 4 2025

     Short Term.../Tuesday through Wednesday night/...

The well advertised storm system for today and Wednesday is already
at our doorstep early this morning. RAP analysis depicts the 500 mb
low exiting eastern Colorado and entering western Kansas early this
morning. Ahead of this low, we've already seen a few showers and
thunderstorms, some strong, develop as an initial surge of moisture
advances ahead of this low. Expect to see a gradual increase in
coverage of showers and a few embedded thunderstorms during the day
today as the system continues to inch closer. BUFKIT soundings show
some elevated instability with MUCAPE generally around 600-700 J/kg
across eastern Nebraska into western IA, along with pretty
impressive 0-6 km bulk shear values around 45 kts or greater at
times. Thus, can't rule out a few embedded strong storms this
morning into the afternoon hours. The Storm Prediction Center does
highlight a portion of southeastern Nebraska and southwest Iowa in a
marginal risk for severe weather, with the primary hazard being some
small hail around dime to quarter size and gusty winds. However, the
initial onset of any rain or storms early this morning across
southern portions of the forecast area may be initially delayed due
to a dry slot moving in. This is clearly seen when looking at
humidity/moisture content just above 850mb from the RAP. Soundings
and cross sections still show saturation and some weak lift below
this layer toward the surface which may result in some drizzle
formation early this morning, primarily across southern portions of
our county warning area. Thus, have left PoPs generally at 25% or
less mainly along and south of Interstate 80 with some drizzle
mentions. Soundings do saturate eventually in the late morning hours
with rain the expected precipitation type. Again, a strong storm or
two can't be ruled out either due to the marginal instability
and shear available. As we progress into the afternoon and
evening hours today, expect a transition to snow.

The main concerns with this impactful system continue to be the
strong, damaging winds and the gradual transition to snow. Winds
this morning will initially be from the east southeast but
gradually switch to the northwest as the sfc low center passes
just to our south across northeast Kansas. With the low
deepening and the resultant pressure gradient becoming tighter,
expect sustained winds of 35 to 45 mph across the majority of
the forecast area. Gusts around 50 - 55 mph will begin to
overspread the area by this afternoon. Gusts up to 60 mph will
be possible late Tuesday night into early Wednesday morning.
Ensemble members from the EPS and GEFS show mean wind gusts
around 55 mph by 6z Wednesday morning, with some individual
members indicating peak gusts of 65 mph. These strong wind
speeds and gusts may lead to power line damage, and will be
dangerous to any high profile motor vehicles. As a result, have
continued the High Wind Warning in effect from 12 pm today to 12
pm Wednesday.

To make matters worse, the changeover of rain to snow Tuesday
afternoon through Wednesday morning, in combination with these
strong, damaging winds, will result in near white out conditions at
times across the area. Thus, have continued the Blizzard Warning
across portions of extreme eastern and southeastern Nebraska into
southwest Iowa, which is primarily where our snowfall totals are the
highest at around 2 to 4 inches. However, it is extremely important
to emphasize that areas outside of the Blizzard Warning will still
see near white out conditions with visibilities less than a half
mile at times regardless of the snow amounts. This has led to a
Winter Weather Advisory being issued for the rest of the forecast
area not in the Blizzard Warning, where forecasted snowfall amounts
are less. Regardless, expect travel to become dangerous late tonight
and especially in the overnight hours into early Wednesday morning.
Forecasting these snowfall amounts under these types of windy
conditions is extremely difficult as discussed in the previous
discussion, primarily due to (1), the winds being very strong which
will cause the snow to blow around and fracture resulting in some
compaction, and (2), warm ground conditions which may cause snow to
melt initially as it hits the ground. Snowfall will gradually end
from west to east by late Wednesday morning as the system departs.
Areas of blowing snow are likely during the afternoon Wednesday as
wind gusts will still be around 30-35 mph before subsiding Wednesday
night.

     Long Term.../Thursday through Monday/...

Another system will be at our doorstep Thursday into Friday as a sfc
low develops in tandem with a shortwave trof ejecting out of the
Rockies/Colorado area. This will bring our next chance for
precipitation, with a rain/snow mix arriving to our area by the
afternoon hours Thursday before a transition to snow. NBM currently
has a widespread 70-90% chance for PoPs Thursday afternoon into the
evening hours.

A warm up will start to shape up late in the forecast period for the
start of the upcoming work week with highs returning to the 50s to
mid 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1053 AM CST Tue Mar 4 2025

A powerful system will bring initially rain early this afternoon
with a changeover to snow expected from west to east across our
area through this evening. At the same time we'll see the
development of very strong northerly winds gusting 50-60 kt over
several hours. Strong winds coinciding with heavier snow will
lead to whiteout conditions at times where visibility drops to
near zero for periods of time. We'll see cigs improve to MVFR
from 03-06Z with MVFR cigs holding until snow moves off to the
east. Blowing snow will continue to be a concern reducing
visibility through the remainder of the TAF period as winds
continue to gust to 40-45 kt through Wednesday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 3 PM this afternoon to noon CST
     Wednesday for NEZ015-033-034-043>045-050>053-065>068-078-
     088>093.
     Winter Weather Advisory from 6 PM this evening to 3 AM CST
     Wednesday for NEZ015-033-034-043-044-050-051-065-066-078-
     088-089.
     Blizzard Warning from 8 PM this evening to 3 AM CST Wednesday
     for NEZ045-052-053-067-068-090>093.
     High Wind Warning until noon CST Wednesday for NEZ011-012-
     016>018-030>032-042.
     Winter Weather Advisory from 3 PM this afternoon to midnight
     CST tonight for NEZ011-012-016>018-030>032-042.
IA...High Wind Warning from 3 PM this afternoon to noon CST
     Wednesday for IAZ043-055-056-069-079-080-090-091.
     Winter Weather Advisory from 6 PM this evening to 3 AM CST
     Wednesday for IAZ043.
     Blizzard Warning from 8 PM this evening to 3 AM CST Wednesday
     for IAZ055-056-069-079-080-090-091.

&&

DISCUSSION...Castillo
AVIATION...McCoy
Hazardous weather outlook, Mar 4, 11:42 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1142 AM CST Tue Mar 4 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1142 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected at times this afternoon with a
changeover to snow occurring from west to east late this
afternoon into tonight. A few storms could produce some hail or
gusty winds.

Powerful northerly winds are expected to ramp up from west to
east this afternoon with 50 to 60 mph gusts likely through the
afternoon. This may lead to tree and power line damage. Some
gusts may approach 65 mph.

A changeover from rain to snow will happen this afternoon through
early Wednesday morning, and when combined with the strong winds,
will result in significant visibility reductions and make travel
dangerous. Please see our latest winter weather headlines at
weather.gov/omaha.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A rain-snow mix or a band of accumulating snow is appearing
likely Thursday night into Friday with the best potential for
accumulations north of I-80 at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but reports of hail, wind damage,
and snow amounts are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 8 blizzard. Local standard time, as filed.

High Wind, Monona

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Monona forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Personal weather station measured 55 mph wind gust. Surrounding conditions support High Wind Warning.

High Wind, Harrison

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Harrison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Mesonet measured 58 mph gust.

High Wind, Shelby

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Shelby forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

KHNR AWOS measured sustained winds at 40 mph for over an hour.

High Wind, Pottawattamie

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Pottawattamie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

KCBF measured wind gust of 58 mph.

High Wind, Mills

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Mills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

No observations in the county, though surrounding conditions support High Wind Warning, with a 60 mph gust just outside the western edge of the county.

High Wind, Montgomery

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Personal weather station measured 51 mph wind gust. Surrounding conditions support High Wind Warning.

High Wind, Fremont

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Fremont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Personal weather station measured 47 mph wind gust. Surrounding conditions support High Wind Warning, with a 66 mph measured gust east of the county border.

High Wind, Page

When
March 4, 3:00 PM CST to March 5, 12:00 PM CST
Where
Page forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

KICL measured wind gust of 66 mph.

Blizzard, Monona

When
March 4, 6:00 PM CST to March 5, 3:00 AM CST
Where
Monona forecast zone
Reported by
Public
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

General snowfall amounts of 2 to 3 inches. While there is no ASOS/AWOS in the county, surrounding conditions supporting blizzard criteria. Wind gusts up to 55 mph.

Blizzard, Harrison

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Harrison forecast zone
Reported by
Public
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Public reports of 3 to 4 inches if snow in the western part of the county with an estimated 5 inches in the eastern part of the county. While there are no ASOS/AWOS stations within the county, surrounding sites reported 1/4 mile visibility. Wind gusts up to 52 mph.

Blizzard, Shelby

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

General snowfall amounts of 4 to 6 inches throughout the county. Harlan AWOS reported 1/4 mile visibility with surrounding conditions supporting blizzard criteria. Wind gusts up to 58 mph.

Blizzard, Pottawattamie

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Public
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

General snowfall amounts of 4 to 6 inches throughout the county. KCBF AWOS reported 1/2 mile visibility from 7:52 CST to 23:52 CST with surrounding conditions supporting blizzard criteria. Wind gusts up to 58 mph.

Blizzard, Mills

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Mills forecast zone
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

General snowfall amounts of 2 to 5 inches, with the highest totals in the northwest portion of the county. While there is no ASOS/AWOS in the county, 1/2 mile visibility was reported from a surrounding AWOS from 7:55 CST to 23:55 CST with surrounding conditions supporting blizzard criteria. Wind gusts up to 60 mph.

Blizzard, Montgomery

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

General snowfall amounts of 2 to 4 inches. KRDK AWOS reported 1/4 to 1/2 mile visibility from 20:35 CST until an unknown time due to data loss. Surrounding conditions supporting blizzard criteria. Wind gusts up to 51 mph.

Blizzard, Fremont

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Fremont forecast zone
Reported by
AWOS
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

General snowfall amounts of 2 to 4 inches. KSDA AWOS reported 1/2 mile visibility from 19:55 CST until an unknown time due to data loss. Surrounding conditions supporting blizzard criteria. Wind gusts up to 47 mph.

Blizzard, Page

When
March 4, 8:00 PM CST to March 5, 3:00 AM CST
Where
Page forecast zone
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

General snowfall amounts of 2 to 3 inches. KICL AWOS reported 1/2 mile visibility from 19:55 CST until an unknown time due to data loss. Surrounding conditions supporting blizzard criteria. Wind gusts up to 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244834, 1244835, 1244836, 1244837, 1244838, 1244839, 1244840, 1244841, 1243785, 1243769, 1243770, 1243771, 1243774, 1243776, 1243779, 1243783.